Doctors Lounge - Hematology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hematology Topics
|jboyd - Tue Jun 19, 2007 7:21 am||
I am a 64 year old woman with very good health no known problems at this point. About 2 weeks ago I ran in the yard with my grandchild in some uncomfortable sandals and the next day had petechiae all over the top of my feet. Saw doctor and he said no big deal. One day ago, another batch of petechiae has shown up on my feet and I did not exert to cause this episode. I have not had any virus or symptoms of a virus (including colds), no fevers, in several years. Currently taking Prevacid 30mg/daily; Lisinop/HCTV 10-12 mg; occasional Actifed for sinus pressure relief. I have not had any blood test yet, but plan to go back to the doctor for a follow up with blood work. My feet do have a sensation that goes along with these petechiae (like pins and needles), I have general foot aches which I have thought was some tendonitis. Given the limited information, could you expand on what could possibly cause this petechiae? So far it has remained on the tops of my feet and has not spread. Thank you in advance for your help.
|Dr. Safaa Mahmoud - Tue Jun 19, 2007 11:56 am||
Petechiae are flat red spots due to ruptured small tiny blood vessels (capillaries). They are similar to rash and may be mistaken with them in some cases.
The condition is due to local or systemic causes. Systemic causes like low platelet count and blood diseases usually result in a generalized form of petechiae rather than localized lesions in certain parts of the body.
Local causes include trauma.
Given the fact that you have these spots localized on the foot and following trauma (tight sandal) a local cause is more likely to be considered.
Aging is associated with weakness of the blood vessels and mild trauma can result in petechiae, ecchymosed or bruise (larger area of bleeding). This is more likely to be the cause of these petechiae and that is why your doctor was reassuring you.
Some individuals under certain medications that cause decrease in the platelet count or vasculities may be predisposed to petechiae following minor trauma. In rare cases lisinopril causes low platelet count.
In general a complete blood count and coagulation profile (coagulation time, PT&INR) are done for investigating the cause if needed.
I hope you find this answer useful. Please let me know if you have further questions.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.